Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 74, NWS Topeka, KS

June 13, 1998Geary County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 1998, 5:56 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 5:56 PM CDT (22:56 UTC)
Expired
Jun 13, 1998, 6:30 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:57 PM CDTHail 1.75Council Grove, KS
Jun 13, 6:04 PM CDTHail 1.75Alta Vista, KS
Jun 13, 6:05 PM CDTHail 2.5Council Grove, KS
Jun 13, 6:13 PM CDTHail 1Alma, KS
Jun 13, 6:35 PM CDTHail 2.5Alma, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS1 KTOP 132257 RRA
SVRTOP
KSC061-127-197-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
     NORTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
     SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 553 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF ALTA VISTA...OR ABOUT 27
  MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 55 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     PAXICO
     MC FARLAND
     VOLLAND
     ALTA VISTA
     DWIGHT
     ALMA

TENNIS BALL SIZED HAIL WAS REPORTED IN MORRIS COUNTY WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:35 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 2:35 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT SAT JUN 13 1998

...CONCERN IS SEVERE WEATHER/PRECIP TONIGHT...

LAPS DATA SHOWING RAPIDLY RISING CAPES FROM SOUTHCENTRAL INTO
NORTHWEST KANSAS OVER THE PAST FEW HOURS WITH SURFACE PRESSURE FALLS
OVER WESTERN KANSAS.  19Z WARM FRONT APPEARS AROUND A CONCORDIA TO
NEAR EMPORIA LINE.  DEWPOINTS SHOULD PUSH WELL INTO THE 60S  OVER
MUCH OF THE CWA THIS EVENING IN ADVANCE OF THE SURFACE LOW MOVING
EASTWARD FROM COLORADO INTO KANSAS.

MAIN VORTICITY LOBE WITH H500 LOW MOVES JUST NORTH OF THE AREA
TONIGHT.  THE UPPER LOW STALLS OVER IOWA PRODUCING NORTHWESTERLY
FLOW OVER THE CWA THAT SHOULD KEEP THE AREA CLOUDY AND COOL.  42-48
HOURS BRINGS ANOTHER WEAK VORTICITY MAX OVER THE CWA THAT WILL
NECESSITATE SOME LOWER POPS ON MONDAY (AS IN PREVIOUS EXTENDED).

DRY PUNCH TONIGHT APPEARS RAPIDLY...SO SEVERE WEATHER SHOULD END
ACROSS NORTHCENTRAL KANSAS BEFORE MIDNIGHT BUT CONTINUE OVER THE
NORTHEAST UNTIL THE EARLY MORNING HOURS BEFORE TURNING TO HEAVY RAIN
EVENT LATE IN THE NIGHT OVER THE EXTREME NORTHEASTERN COUNTIES.

THE 850/700 OMEGA FORCING MOVES OVER THE NORTHERN COUNTIES WITH THE
BEST FORCING NORTH AND EAST OF THE CWA LATE IN THE NIGHT.  THIS IS
ALSO SHOWN IN THE LOW LEVEL Q-VECTOR FIELDS.

FOLLOWING TONIGHT...AREA SHOULD REMAIN CLOUDY AND COOL WITH HIGHS
RESTRICTED TO THE 70S SUNDAY AND MONDAY WITH UPPER 50S TO LOWER 60S
SUNDAY NIGHT.
<
DLR

.TOP...NONE

In the hours before

Special weather statement, Jun 13, 12:13 PM CDT, 5 hours 43 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-132305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CDT SAT JUN 13 1998

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHCENTRAL KANSAS
FROM LATE THIS AFTERNOON THROUGH THE EVENING.

SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL AND TORNADO
DEVELOPMENT ARE THE PRIMARY THREAT.

SYNOPSIS:
SEVERE STORMS ARE EXPECTED TO DEVELOP IN A MOIST AND
INCREASINGLY UNSTABLE AIRMASS OVER WESTERN AND CENTRAL KANSAS LATE
THIS AFTERNOON.  LOW PRESSURE WILL BE MOVING EASTWARD FROM COLORADO
AND BY MID-EVENING SHOULD BE ALONG THE KANSAS-NEBRASKA BORDER NORTH
OF HILL CITY.

JUST AHEAD AND SOUTH OF THIS LOW CENTER SHOULD BE THE
MOST (FAVORABLE AREA FOR SUPERCELL THUNDERSTORMS CAPABLE OF LARGE
HAIL AND TORNADO DEVELOPMENT.

DLR
Special weather statement, Jun 13, 12:13 PM CDT, 5 hours 43 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-132305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CDT SAT JUN 13 1998

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHCENTRAL KANSAS
FROM LATE THIS AFTERNOON THROUGH THE EVENING.

SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL AND TORNADO
DEVELOPMENT ARE THE PRIMARY THREAT.

SYNOPSIS:
SEVERE STORMS ARE EXPECTED TO DEVELOP IN A MOIST AND
INCREASINGLY UNSTABLE AIRMASS OVER WESTERN AND CENTRAL KANSAS LATE
THIS AFTERNOON.  LOW PRESSURE WILL BE MOVING EASTWARD FROM COLORADO
AND BY MID-EVENING SHOULD BE ALONG THE KANSAS-NEBRASKA BORDER NORTH
OF HILL CITY.

JUST AHEAD AND SOUTH OF THIS LOW CENTER SHOULD BE THE
MOST (FAVORABLE AREA FOR SUPERCELL THUNDERSTORMS CAPABLE OF LARGE
HAIL AND TORNADO DEVELOPMENT.

DLR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:25 PM CDTSevere Thunderstorm WarningTOPMorris30 min
Jun 13, 6:27 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee33 min
Jun 13, 6:49 PM CDTTornado WarningTOPRepublic31 min
Jun 13, 6:59 PM CDTTornado WarningTOPWashington31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.